2

My mother took Tramadol 50mg with two panadeines and had drowsiness and intoxication. How long can I expect that to last? Some web sites say 12-24 hours. Is that right?

  • Pls, it would help if you could show the website(s) where your research is based. – Prince Aug 31 '17 at 23:09
  • 3
    If you ever have these sort of questions, call the pharmacy or poison control and they can guide you. – DoctorWhom Sep 1 '17 at 7:17
  • In my opinion, Tramadol is overprescribed and elderly patients should be weaned off it whenever possible. Note, it has a relatively long half-life. – aparente001 Sep 10 '17 at 6:21
3

Side-effects of medicines (such as drowsiness with tramadol) should be reported to and managed by the patient's healthcare team - in the best case by the doctor who prescribed the medicine, but you can also contact your pharmacist or in severe and urgent cases the ER or poisoning control centre.


To answer the theoretical part of your question:

Martindale, Extrapharmacopoeia (34th edition) states that half-life following oral administration for tramadol is 6 hours - that is, in most people the concentration should reduce by half after six hours. Apart from this and the initial dose, we lack a lot of data. Therefore, we would have to simplify the possible calculations making very, very rough approximations that:

  • the medicine is taken without other medication
  • the medicine is absorbed instantaneously (note that this can never truly be the case, even though literature data states that it is "readily" absorbed, following oral administration)

In these circumstances, after n elimination half-times, there would be 0.5^n parts of medicine left in the body. That is, after 5 elimination times, i.e. 30 hours, there should be about 3.125% of the dose left. Given the roughness of our assumptions it would probably be a bit more (but we can't know how much). With this piece of information we should ask ourselves - is this remaining dose sufficient to cause drowsiness. For that, we would need tramadol's therapeutic index, which I can't find. The theory gets more complex because there are two other active substances involved: codeine and paracetamol. Metabolism and subsequent elimination can be slowed down since metabolic pathways of these tree substances overlap. What's more, codeine can cause dose-dependent drowsiness itself (although in combination preparations doses are usually lower, we can't completely exclude possible synergistic effects with tramadol). In the end, every person can have slightly different physiology.


My point is: even though there are many ways to calculate the kinetics of a medication in a body, there is a lot of (experimental) data that we would need and a lot of factors influence the processes affecting the medicines' movement through the body and its effects. This is why, in practice, decisions are made based on the clinical presentation of the patient (and in very severe cases some lab tests) - your mother's doctor (or, if necessary, as @DoctorWhom suggested poison control centre) will know if they should do something and what. For example, your mother's doctor may decide to switch the medication combination or alter the dose. There is really no way to tell based solely on theoretical assumptions. The data you can find on the internet is also very rough and most likely assumes that tramadol was the only medication taken (which wasn't the case here).


If you'd like to have a look at some equations, here's a reference:

Soraya Dhillon and Kiren Gill: Basic pharmacokinetics

| improve this answer | |

Not the answer you're looking for? Browse other questions tagged or ask your own question.